Kelly’s Story – One Girl’s Adverse Reactions to Gardasil

By Dana McFarland
April 24, 2009

Hello Everyone,

My daughter Kelly has gotten progressively worse. She was injected  (with  the Gardasil vaccination) 12/06, 2/07, and 6/07. She has had strep 3 times with a continually high aso titer over 1000. She has had several utis, uris, extremely elevated mono, parvo, and other virus titers. She tested positive for 2 bands on the lyme western blot and slight positive for babesia. She has a slow wound healing time. Since October we had been treating her for “lyme” but no response. I think we were going the wrong direction. This week she was diagnosed with Postural Orthostatic Tachycardia Syndrome POTS. Lying down her heart rate was 55. Standing up it jumped to over 120. Here is the symptoms: ( Sound Familar?)

Postural Orthostatic Tachycardia is a syndrome. As such, there is a collection of symptoms that distinguish it. The symptoms are widespread because the autonomic nervous system plays an extensive role in regulating functions throughout the body. Many of these symptoms, such as low blood pressure,* may present only after prolonged standing. Symptoms will vary from person to person. The following is a list of symptoms reported by patients. When possible, we have included the percentage of patients that research reports have experienced a given symptom.

Symptoms presumed to be related to cerebral hypoperfusion:**

Lightheadedness 77.6 % (Grubb, 2000)
Fainting or near fainting 60.5% of patients report near fainting (Grubb, 2000)
Generalized weakness 50% (Low et al.)

Symptoms presumed to be related to autonomic overactivity include the following:**

Palpitations 75% (Grubb, 2000)
Tremulousness 37.5% (Low, Opffer-Gehrking, Textor, Benarroch, Shen, Schondorf, Suarez & Rummans, 1995)
Shortness of breath 27.6 % (Grubb, 2000)
Chest discomfort and/or pain 24.3 % (Grubb, 2000)

Sudomotor symptoms include the following:**

Loss of sweating 5.3 % (Low et al.)
Excessive sweating 9.2 % (Robertson, 2000)
Loss of sweating and excessive sweating are more common in patients with elevated norepinephrine levels (Thieben, Sandroni, Sletten, Benrud-Larson, Fealey, Vernino, Lennon, Shen & Low, 2007).

Symptoms that may reflect dysautonomia:**

Delayed gastric emptying 23.7% of patients report gastrointestinal complaints, including bloating (Grubb et al., 1997)
Bloating after meals (Grubb et al., 1997)
Nausea 38.8% (Robertson, 2000)
Vomiting 8.6% (Thieben et al., 2007)
Abdominal pain 15.1% (Thieben et al., 2007)
Diarrhea 17.8% (Jacob & Biaggioni, 1999) (sometimes with alternating constipation)
Constipation 15.1% (Thieben et al., 2007)
Bladder dysfunction 9.2% (Thieben et al., 2007) (this may include Polyuria (Jacob & Biaggioni, 1999) (excessive urination)
Pupillary dysfunction 3.3% (Thieben et al., 2007) Pupillary dysfunction may or may not be responsible for some other reported symptoms, such as: Blurred Vision (Grubb, 2000) and Tunnel vision (Low et al.).

Generalized Complaint symptoms:**

Fatigue 48% (Grubb, 2000) (which can be disabling)
Sleep disorders 31.6% (Low et al.) (can cause unrefreshing sleep and an increased need for sleep)
Headache/migraine 27.6% (Grubb, 2000)
Myofascial pain 15.8% (Thieben et al., 2007) (characterized by regional muscle pain accompanied by trigger points)
Neuropathic pain 3% (Thieben et al., 2007)

Other symptoms reported in research that are not categorized above include:

Dizziness (Grubb, 2000)
Tachycardia (Grubb, 2000)
Exercise intolerance (Grubb, 2000)
Clamminess (Grubb, 2000)
Anxiety (Grubb, 2000)
Flushing (Grubb, 2000)
Postprandial hypotension (Grubb, 2000) (low blood pressure after meals)
Blood pooling in limbs (Grubb, 2000) (can make legs feel heavy and appear mottled and purple in color)
Intolerance to heat (Grubb & Karas, 1999)
Feeling cold all over (Grubb & Karas, 1999)
Low blood pressure upon standing (Grubb, Kosinski, Boehm & Kip, 1997) (Some physicians feel orthostatic hypotension is a separate entity from POTS)
Cognitive impairment (Grubb et al., 1997) (may include difficulties with concentration, brain fog, memory and/or word recall)
Narrowing of upright pulse pressure (Jacob & Biaggioni, 1999)
Cold hands (Low et al.) (and often feet & nose)
Hypovolemia (Low et al.) (low blood volume)
Chills (Low et al.)
High blood pressure (Low et al.)
Hyperventilation (Low et al.)
Numbness or tingling sensations (Low et al.)
Reduced pulse pressure upon standing (Low et al.)
Low back pain (Mathias, 2000)
Aching neck and shoulders (Mathias, 2000)
Noise sensitivity (Stewart, 2001)
Light Sensitivity (Stewart, 2001)
Disequalibrium (Sandroni, Opfer-Gehrking, McPhee & Low, 1999)

The above are symptoms reported by POTS researchers. Other symptoms sometimes reported by POTS patients include:

Arrhythmias (irregular heart beats)
Chemical sensitivities (May have multiple chemical sensitivity and can be very sensitive to medications – may only need small doses)
Easily over-stimulated
Feeling full quickly
Feeling “wired”
Food allergies/sensitivities (some foods seem to make symptoms worse)
Hyperreflexia
Irregular menstrual cycles
Loss of appetite
Loss of sex drive
Muscle aches and/or joint pains
Swollen nodules/lymph nodes
Polydipsia (excessive thirst)
Weight loss or gain
Feeling detached from surroundings
Restless leg syndrome

POTS symptoms can vary from day to day. They tend to multiply and become exaggerated upon upright posture. Blood flow and blood pressure regulation are also abnormal while supine or sitting, but these abnormalities may not be as apparent and may require orthostatic stress to become evident (Stewart & Erickson, 2002). Some patients do report symptoms occurring while sitting or lying down. Heat, exercise and eating can exacerbate symptoms. Women sometimes report an increase in symptoms around menstruation.

If you are suffering from some of the above symptoms, you need to seek professional help. Please do not attempt self-diagnosis.

*Some of the above symptoms are specifically related to orthostatic hypotension, traditionally defined as an excessive fall in BP (typically > 20/10 mm Hg) on assuming the upright posture. Not all patients will experience a drop in blood pressure upon standing. Some physicians define orthostatic hypotension as a separate entity from POTS.

If you look on the website http://www.dinet.org/ there is a ton of good info. For us, especially is the section about causes. We are now in the process of reinvestigating all the possible causes. Many can be treated. There is a possibility of an autoimmune process, although Kelly’s ana titers have been normal. There is a good section on there about what to do to help.

Her primary doctor is going to check for all possible causes listed on that website (at least she said she would..) If you delve into the causes, there is alot of out of the normal testing that needs to be done. Also we are working with Dr. Abdullah at the children’s heart institute outside of DC to manage her symptoms- he is fantastic and very sweet. He doesn’t delve into the causing condition, only treating symptoms.

Finally, last week, I contacted the NIH with Kelly’s story, so hopefully they can help. I told them a lot of girls across the counrty are experiencing the same thing. Maybe we can group together and they can help all of us.

There is power in numbers!

Dana

Comment from Leslie

Before I posted this story about Kelly, I emailed Dana to get her permission.  This is the response that I received:

Hi Leslie,

Yes, please.  I would love for Kelly’s story to get out as much as possible.  Maybe someone could help her.  And also to warn others about gardasil and how it is hurting so many girls. 

I was reading online last night on the mayo clinic website about POTS and the head of the clinic, Dr. Phil Fisher, stated in the comments section that no one ever has all the possible symptoms of POTS.  Kelly does.  And I am positve other gardasil girls do also, or may develop into it.  She had her shots finished almost 2 years ago, and she keeps getting worse.

Anyhow, thank you so much for taking interest and helping with this issue that is becoming a silent international crisis for young girls.  I think people are slowly waking up with the CDC re-looking at gardasil.  Maybe soon it will get pulled and these girls will get the attention and healthcare they deserve.

Thanks again,

Dana